Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

April 19, 2016Cheyenne County, Kansas

NWS Goodland, KS issued this special weather statement at Apr 19, 2016, 7:36 PM CDT for Cheyenne County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2016, 7:36 PM CDT (00:36 UTC)
Expired
Apr 19, 2016, 8:15 PM CDT
In force
39 min
Issued by
NWS Goodland, KS

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KGLD 200036
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE APR 19 2016
 
COZ090-KSZ001-NEZ079-200115-
YUMA COUNTY-CHEYENNE-DUNDY-
636 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

AREAS OF CONCERN INCLUDE THE LOCALES OF BEECHER
ISLAND...LAIRD...WRAY AND HAIGLER. AS WELL AS AREAS NORTHWEST OF
SAINT FRANCIS. 

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 4006 10181 3984 10194 3990 10221 4012 10214
TIME...MOT...LOC 0034Z 193DEG 11KT 3996 10207 
$$

JN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Apr 19, 7:01 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 19, 7:01 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT TUE APR 19 2016

.UPDATE...
ISSUED AT 412 PM MDT TUE APR 19 2016

UPDATED EVENING CHANCES FOR RAINFALL BASED ON LATEST RADAR TRENDS
AND LATEST DATA. ASIDE FROM HAVING THE BEST CHANCES FOR RAIN OVER
THE EAST AND WEST...SPED UP THE TIMING OF THE RAIN ACTIVITY
ENDING/SHIFTING EAST OF THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 216 PM MDT TUE APR 19 2016

UPPER LOW WILL CONTINUE TO WOBBLE ACROSS WESTERN NEBRASKA WITH
VORTICITY LOBES ROTATING AROUND IT BRINGING OCCASIONAL SHOWER
CHANCES THROUGH WEDNESDAY. A LULL IN THE ACTIVITY OVERNIGHT MAY
ALLOW AREAS OF FOG TO DEVELOP GIVEN THE LIGHT WINDS AND VERY MOIST
CONDITIONS. SREF PROBABILITIES HIGHEST GENERALLY ALONG AND SOUTH
OF INTERSTATE 70 BUT HARD TO RULE IT OUT IN ANY LOCATIONS. LIGHT
SHOWERS WILL REDEVELOP WEDNESDAY AFTERNOON...THIS TIME MOVING IN
FROM THE NORTHWEST ON THE BACKSIDE OF THE UPPER LOW. INSTABILITY
AND SHEAR PARAMETERS DO NOT FAVOR SEVERE WEATHER...SO WILL ONLY
MENTION ISOLATED THUNDERSTORMS WITH SBCAPE LESS THAN 500 J/KG.
TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 313 PM MDT TUE APR 19 2016

FORECAST ISSUES WILL BE PRECIPITATION WEDNESDAY NIGHT...HOW MUCH TO
WARMUP TEMPERATURES THURSDAY AND FRIDAY...AND PATTERN/FORECAST FROM
THIS WEEKEND INTO THE BEGINNING OF NEXT WEEK. SATELLITE SHOWING A
NEARLY ZONAL/PROGRESSIVE FLOW OVER MOST OF THE PACIFIC THAT
TRANSITIONS TO A BLOCKY/SPLIT/AMPLIFIED FLOW FROM EASTERN PACIFIC
INTO THE WESTERN ATLANTIC. COMPLICATED...LARGE AND SLOW MOVING UPPER
LOW IS STILL TO OUR WEST AND NORTHWEST.

AT JET LEVEL...STARTED OFF FINE. AT MID LEVELS...MODELS WERE ONCE
AGAIN NOT STRONG ENOUGH WITH THE WESTERN RIDGE AND WERE DOING BETTER
ON OUR PERSISTENT UPPER LOW. OVERALL THE UKMET/CANADIAN WERE DOING A
LITTLE BETTER THAN THE GFS AND ECMWF. THE NAM WAS DOING THE WORST.
THE NAM AND SREF LOOK TO BE DOING THE BEST ON THE SURFACE WIND AND
PRESSURE PATTERN. THE GFS/NAM/CANADIAN WERE DOING WELL ON THE LOW
LEVEL THERMAL FIELD.

WEDNESDAY NIGHT...INITIAL PROBLEM WILL BE HOW LONG THE
PRECIPITATION. FROM YESTERDAY...THE MODELS ARE SLOWER AND STRONGER
WITH THE LAST SHORTWAVE ROTATING AROUND THE UPPER LOW THAT IS WELL
TO OUR NORTHEAST. MODELS ARE SHOWING A DECENT AMOUNT OF MID LEVEL
FRONTOGENESIS AND UPPER LEVEL DEFORMATION. SOME INSTABILITY IS STILL
LEFT WITH FAVORABLE THETA-E LAPSE RATES IN PLACE. SO WILL KEEP THE
SLIGHT CHANCE OF THUNDERSTORMS IN THERE ALTHOUGH POTENTIAL IS
THERE IS TO HAVE A LITTLE MORE COVERAGE.

THURSDAY/THURSDAY NIGHT...LIGHTER NORTH WINDS AT THE SURFACE ARE IN
PLACE AS THE MID/UPPER LEVEL RIDGE AND DRIER AIR MASS STARTS
BUILDING INTO THE AREA. BASED ON THE UPSLOPE COMPONENT OF
WINDS...AND RECENT TRENDS/VERIFICATION WILL TEND TO GO NEAR TO
SLIGHTLY ABOVE THE COOLEST GUIDANCE. LIGHT WINDS ARE EXPECTED ACROSS
MOST IF NOT THE ENTIRE AREA DURING THE NIGHT. THIS COMBINED WITH
LITTLE TO NO CLOUD COVER...LOWERED LOW TEMPERATURES.

FRIDAY...HOW MUCH DOES IT WARMUP. RIDGE BUILDS OVER THE AREA THROUGH
THE DAY. SURFACE RIDGE MOVES OFF TO THE EAST AS A LEE TROUGH
DEVELOPS. TEMPERATURES SHOULD WARM UP. HOWEVER THE SURFACE RIDGE NOT
BEING TOO FAR EAST WITH SOUTH SOUTHEAST WINDS THERE SHOULD TEMPER
THE WARMUP SOME. GRADIENT AND 3 HOUR PRESSURE FALLS SUPPORT THE
WINDS INCREASING TO MAYBE BREEZY IN THE WEST.

FRIDAY NIGHT THROUGH TUESDAY...OVERNIGHT DETERMINISTIC DATA STILL
SHOWED MODEL DISAGREEMENT IN THIS PERIOD. THE CANADIAN AND GFS HAD
KEPT THE SOLUTIONS FROM YESTERDAY AND WERE CLOSER TO EACH OTHER THAN
THE ECMWF. ALTHOUGH THE 00Z ECMWF WAS FURTHER SOUTH 12Z SATURDAY
THAN YESTERDAY WITH THE FIRST UPPER LOW.

HOWEVER NOW THE 12Z GFS HAS DONE A MAJOR SHIFT AND NOW HAS MORE
CLOSER SOLUTION WITH LATEST TWO RUNS OF ECMWF...ESPECIALLY WITH THE
FIRST UPPER LOW TO AFFECT THE AREA. THE 12Z CANADIAN IS THE OUTLIER
OF THIS GROUP. THE GFS/ECMWF DIG THE NEXT SYSTEM INTO THE WESTERN
PORTION OF THE COUNTRY. HOWEVER...THE ECMWF KICKS OUT THIS SYSTEM
MUCH FASTER THAN THE GFS WHICH TENDS TO SLOW DOWN/STALL THE UPPER
LOW MUCH FURTHER WEST.

SO NOW THE MODELS HAVE COME INTO BETTER AGREEMENT HOWEVER AM
CONCERNED ABOUT THE MAJOR SHIFT OF THE GFS. ALL IN ALL LIKE WHAT
THE GAVE INIT GAVE ME. HOWEVER...IT STILL MAY BE OVERDOING THE POPS
SLIGHTLY. SHOULD BE MUCH WARMER WITH THE SOUTHWEST FLOW ALOFT BEFORE
A FRONT COMES THROUGH LATE IN THE WEEKEND. AFTER COLLABORATION DID
MAKE SOME MINOR...MAINLY COSMETIC CHANGES...TO CLEAN UP THE POP
FIELD A LITTLE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 552 PM MDT TUE APR 19 2016

VFR TO IFR CONDITIONS LIKELY FOR THE TAFS. MVFR CEILING WILL LIFT
AT KGLD IN TIME FOR VISIBILITIES TO FALL THIS EVENING. DO NOT HAVE
VERY HIGH CONFIDENCE WHEN THE FOG WILL DEVELOP FOR KGLD SO HAVE A
TEMPO GROUP FOR IT. LOWEST VISIBILITIES EXPECTED DURING THE
OVERNIGHT HOURS UNTIL JUST PAST SUNRISE.

VISIBILITIES AT KMCK WILL BE LOWEST OVERNIGHT AS WELL. COULD ALSO
HAVE A LOW MVFR CEILING DURING THE THICKEST FOG.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...BULLER
AVIATION...JTL
Hazardous weather outlook, Apr 19, 11:41 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE APR 19 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT TUE APR 19 2016 /1141 AM CDT TUE APR 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 19, 6:17 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT TUE APR 19 2016

COZ090-KSZ001-192345-
YUMA COUNTY-CHEYENNE-
517 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

THE AREA OF FOCUS WILL BE SOUTH AND EAST OF BEECHER ISLAND GOING
INTO NORTHWEST PORTIONS OF CHEYENNE COUNTY KANSAS.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 4001 10208 3988 10181 3965 10203 3983 10220
TIME...MOT...LOC 2314Z 217DEG 15KT 3979 10209

JN
Special weather statement, Apr 19, 6:31 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE APR 19 2016

COZ090-091-200015-
YUMA COUNTY-KIT CARSON COUNTY-
531 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

AREAS OF CONCERN WILL BE NORTH OF INTERSTATE 70 IN KIT CARSON COUNTY
AND LOCALES IN SOUTHEAST YUMA COUNTY...ESPECIALLY HALE.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3960 10234 3966 10206 3942 10207 3929 10247
      3949 10254
TIME...MOT...LOC 2329Z 242DEG 22KT 3941 10237

JN
Special weather statement, Apr 19, 6:47 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT TUE APR 19 2016

COZ090-KSZ001-NEZ079-200030-
YUMA COUNTY-CHEYENNE-DUNDY-
547 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

AREAS OF CONCERN INCLUDE BEECHER ISLAND...HAIGLER. ALSO LOCALES WEST
OF SAINT FRANCIS AND SOUTHEAST OF WRAY AND LAIRD.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3969 10190 3969 10214 4003 10217 4004 10188
TIME...MOT...LOC 2345Z 179DEG 14KT 3990 10204

JN
Special weather statement, Apr 19, 7:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE APR 19 2016

COZ091-200100-
KIT CARSON COUNTY-
619 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

AREAS OF CONCERN IN KIT CARSON COUNTY WILL BE LOCALES ALONG AND
NORTH OF INTERSTATE 70 FROM STRATTON TO THE COLORADO/KANSAS BORDER.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 3935 10211 3933 10260 3954 10260 3955 10209
TIME...MOT...LOC 0017Z 262DEG 7KT 3940 10239

JN
Special weather statement, Apr 19, 7:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE APR 19 2016

COZ090-KSZ001-NEZ079-200115-
YUMA COUNTY-CHEYENNE-DUNDY-
636 PM MDT TUE APR 19 2016

...BRIEF TORNADOES POSSIBLE...

CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP
ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY
STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE
EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH
WEAKER STORMS AND NOT SEEN ON RADAR.

AREAS OF CONCERN INCLUDE THE LOCALES OF BEECHER
ISLAND...LAIRD...WRAY AND HAIGLER. AS WELL AS AREAS NORTHWEST OF
SAINT FRANCIS.

IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR
SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899-
7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING
STORMS IN THEIR AREA.

LAT...LON 4006 10181 3984 10194 3990 10221 4012 10214
TIME...MOT...LOC 0034Z 193DEG 11KT 3996 10207

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:48 PM CDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Greeley, Logan, Norton and 6 more10 hr
Apr 19, 7:19 PM CDTSpecial Weather StatementGLDKit Carson41 min
Apr 19, 8:21 PM CDTSpecial Weather StatementGLDKit Carson24 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.